Physical activity can increase antibodies after vaccines

Doctor typing on computer
By
3 min read

Hello, dear readers, and welcome to the monthly letters column. We hope your holiday season and celebrations were both fruitful and satisfying. As a new year begins, it can bring stress from the end of the year and pressure to start the new one on the right foot. Please try to carve out time for yourselves. Whether it's a walk in the park, a visit with a friend or just a cup of something hot and comforting, a break in the rush can be restorative. And now, your letters.

-- In response to columns about the potential benefits of the annual flu and COVID vaccines, a reader wondered about a bit of advice he received. "When my wife and I got our flu shots at the pharmacy of our local drugstore, the nurse told us to do some physical activity right afterward," he wrote. "She said if we do, it would amp up our immune response. Is that true?" The nurse was referring to the results of a study published last winter that found doing light to moderate exercise right after getting either a flu or COVID vaccine increased antibodies for up to four weeks. The good news is that while post-vaccine physical activity was shown to boost immune response, it didn't increase adverse effects from a shot.

-- A column about research that explored a possible link between prolonged use of certain prescription sleeping medications and an increased risk of dementia caused a reader to ask about his own use of sleep aids. "I take sleeping pills that I buy over the counter," he wrote. "Unfortunately, my mom and sister passed away with Alzheimer's disease, which makes me concerned about using them." Unlike the sleep aids you are using, the medications in the studies are all prescription drugs. Those most associated with dementia risk are a class of drugs known as benzodiazepines. That said, it is not a good idea to become dependent on any type of medication for sleep, even OTC varieties. They can be helpful in the short term but should not become a long-term solution.

-- We received a question about caffeine from a reader that, due to its brevity, can be answered here. "Is the caffeine in a Tylenol caplet the same type of caffeine used in soft drinks?" he wrote. "Also, does long-term consumption of highly caffeinated energy drinks cause permanent damage to the body in some way?" Tylenol doesn't contain caffeine, but some brands of drugstore pain relievers do. And yes, it is the same type of caffeine that you find in soft drinks. Caffeine, a stimulant that affects the central nervous system, has been found to be safe when used in moderation. Overdoing it can cause problems. Regular intake of 600 mg or more per day has been linked to sleep disturbance, anxiety and stomach acidity. It can also increase blood pressure and make existing high blood pressure worse.

Thank you, as always, for your letters. We love hearing from you. You have been keeping our mailboxes busy, so we will be back soon with a bonus letters column.

(Send your questions to [email protected], or write: Ask the Doctors, c/o UCLA Health Sciences Media Relations, 10960 Wilshire Blvd., Suite 1955, Los Angeles, CA, 90024. Owing to the volume of mail, personal replies cannot be provided.)

Take the Next Step

Learn more and talk to your primary care provider.